Drought, La Salle
- When
- July 1, 12:00 AM CST to July 11, 7:00 AM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
An abnormally dry start to summer 2023 carried over into July with the majority of the CWA entering the month in a severe drought. However, several noteworthy rain events throughout the month brought a good deal of relief to much of the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An abnormally dry start to summer 2023 carried over into July with the majority of the CWA entering the month in a severe drought. However, several noteworthy rain events throughout the month brought a good deal of relief to much of the area. By the end of the month, only a sliver of the CWA remained in a severe drought while elsewhere had improved.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 11:26 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1226 AM CDT Sat Jul 1 2023 .UPDATE... Issued at 906 PM CDT Fri Jun 30 2023 The going forecast appears to be trending along well. Currently in a bit of a lull activity-wise in the local area as we're now sitting in between several disturbances. One vort max, analyzed across northwest Indiana, appears to be responsible for generating some widely scattered elevated convection just off to the east and southeast of the forecast area. Suspect that over the coming hours we may see an expansion of this activity into parts of our NW Indiana locales as isentropic upglide increases and the 950-700 mb layers begin to saturate a bit. The next feature of interest appears to be a developing convectively-augmented MCV in the process of organizing across extreme NE Kansas which is slated to slingshot northeastward overnight and into early Saturday morning. While jet forcing won't be particularly robust, increased moisture and fairly widespread, broad, large scale ascent should result in a general expansion of showers and embedded thunderstorms, mainly south of roughly I-80. Effective/deep layer shear (for elevated inflows) is on the marginal side for storm organization, but perhaps enough for a few stronger cores capable of some locally stronger wind gusts and some small hail. Carlaw && .SHORT TERM... Issued at 317 PM CDT Fri Jun 30 2023 Through Saturday night... A remnant MCV from overnight convection in IA is noted in the satellite imagery currently shifting eastward into northern IL. While much of the convection and shower activity associated with the MCV has dissipated, thick cloud cover has moved into the area. This has really put a cap on temperatures, especially across northwestern portions of IL where temperatures have held in the upper 70s to the low 80s. Farther east into the Chicago metro area, temperatures were able to warm into the upper 80s before the thick cloud cover arrived, thus resulting in a more unstable airmass. As such, we have recently seen a few isolated to widely scattered showers and storms briefly develop in advance of the approaching MCV. It is likely these trends will continue for the next couple of hours before the activity wanes into early evening. Severe weather is not expected. As we head into this evening additional thunderstorms are likely to develop to our southwest across portions of KS into northern MO as the low-level jet kick up over a surface boundary draped eastward across the Mid-Mississippi Valley. A favored easterly movement with this activity is likely to keep the main threat of these storms and any severe MCS well south of I-80, if not south of our area altogether tonight through Saturday morning. Otherwise, we may again see some fog development outside the city tonight given the light wind and moist low-level environment. On Saturday afternoon and evening an upper trough now centered across the Rockies will shift eastward into the Lower and Mid Missouri Valley. This disturbance is expected to foster more thunderstorm development into the area later Saturday through Saturday night. Decent destabilization combined with an increase in the mid-level southwesterly flow across central IL Saturday afternoon will also support the threat for severe thunderstorms, most notably across downstate IL and IN south of I-80. Heavy rain will also be a notable threat going into Saturday night as precipitable water values top 1.75" and the potential for some training storms sets up along the northern periphery of a surface low and warm front. At the present time, it appears the heaviest rain threat will be for areas south of I-80. KJB && .LONG TERM... Issued at 317 PM CDT Fri Jun 30 2023 Sunday through Friday... Key Forecast Messages: * Sunday: Cooler and showery, especially through mid day, with rain coverage trending lower in the afternoon. Isolated to perhaps widely scattered thunderstorms, mainly inland of Lake Michigan in the afternoon * Sunday night: Trending mainly dry after any lingering isolated evening showers end * Monday and Independence Day: Very warm/hot and moderately humid away from the lake with isolated to perhaps widely scattered mainly afternoon thunderstorms * Wednesday into Thursday: Threat for at least scattered thunderstorms Wednesday PM, higher uncertainty on Thursday Fairly potent for this time of year neutral to even briefly short-wave trough will pinwheel east across the region Sunday morning through mid afternoon, with large scale forcing peaking in the morning hours, likely yielding fairly widespread shower coverage. Very meager mid- level lapse rates and extensive cloud cover cast uncertainty on appreciable destabilization until perhaps the afternoon, so coverage of thunderstorms until mid day will probably remain isolated at most. Despite the surface warm frontal boundary staying mainly south of the area near track of weak surface low, air mass will remain moist with good column moisture, supportive of downpours with heavier showers. As the short-wave starts to exit east Sunday afternoon, may see some dry advection from the north near Lake Michigan, with axis of higher dew points and limited instability relegated farther inland. Diminishing but sufficient ascent paired with breaks in clouds enabling the aforementioned limited destabilization could be enough to pop isolated to perhaps widely scattered thunderstorms primarily inland of Lake Michigan, with overall highest precip. coverage shifting south and east. Sunday night looks to trend tranquil with time as weak high pressure settles overhead, following decay of any lingering evening showers (and isolated t-storms south of I-80). For Monday and Independence Day, a pocket of rather dry air at the mid-levels will envelop the region amidst weak flow aloft, which should serve to limit convective coverage at peak heating and also keep it primarily diurnally driven. Weak waves dropping east-southeast and breaching of convective temp may be enough to touch off a couple showers and thunderstorms during the afternoon hours, perhaps with assistance of lake breeze convergence over the Chicago metro. Aside from the lower end threat for a few thunderstorms, both Monday and July 4th will be very warm/hot and moderately humid (especially Tuesday re. humidity) away from the lake with low- level thermal progs supporting highs in the upper 80s to around 90/low 90s. For now, some cautious optimism regarding a quick diurnal decay of any storms lingering into the early evening hours both days, and hopefully not disrupting fireworks displays. More brisk zonal flow driven by a seasonably strong trough digging in from the northern Plains arriving on Wednesday, plus moisture pooling near approaching system cold front, looks to result in best shower and thunderstorm chances of the shortened work week arriving Wednesday afternoon and evening, with potentially marginally supportive bulk shear for storm organization. Uncertainty exists regarding how quickly the cold front will clear the area to the southeast, which will determine extent of shower and even thunderstorm chances hanging on into Thursday, especially southeast. Current signs then point toward a primarily dry and comfortable end to next work week. Castro && .AVIATION... For the 06Z TAFs... Light winds overnight with some elevated clouds from the storms over Missouri and Southern Illinois passing overhead. With nocturnal cooling and dew points in the upper 60s, the main concern overnight is the potential for reduced visibility at terminals. Not currently expecting dense fog as was experienced on Friday morning, but will be closely monitored. The next system moves into the Chicagoland area after 18Z. Light rain is expected and risk for isolated thunderstorm near the terminals is possible. As cells approach terminals, there is a chance for MVFR cigs to develop. With the potential that MVFR cigs may be intermittent, it made for lower confidence enough to leave it at SCT in the TAF. Lastly, winds will be predominantly out of the southwest in the lead up to the rain; however, higher res models are trying to depict a lake breeze that develops around 20Z that looks like it could reach the terminals. Confidence is low on the exact timing of the winds switching over. Showers continue after 00Z on Saturday evening. Higher confidence in more sustained northeasterly winds after 00Z. As the warm front lifts northward Saturday night, better chances for thunderstorms at the terminal, but with uncertainty in exact timing it was left in a PROB30 group. DK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 219 PM CDT Fri Jun 30 2023 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-011930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 219 PM CDT Fri Jun 30 2023 /319 PM EDT Fri Jun 30 2023/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Fog Risk. DISCUSSION... Isolated to widely scattered thunderstorms are possible, a few of which may produce some locally strong gusty winds. Some fog is possible again tonight, mainly west and south of Chicago. Any fog will dissipate by mid-morning on Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Severe Thunderstorm Risk. Limited Flooding Risk. Sunday through Thursday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotters activation is unlikely through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east-southeast at 30 to 40 mph. LMZ740>745-011930- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 219 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Severe Thunderstorm Risk. Sunday through Thursday... Limited Thunderstorm Risk. KJB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126572, 1126573, 1126574, 1126575, 1126576, 1126577, 1126578, 1126581, 1126582, 1126583, 1126584, 1126585, 1126586, 1126588, 1126589, 1126590, 1126591, 1126568, 1126569, 1126570, 1126571.